High Wind, Guadalupe Mountains of Culberson County
- When
- February 3, 7:38 AM MST to 7:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
An upper level storm system passed north of the region with a jet streak clipping southern NM and West Texas resulting in a period of high winds through the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system passed north of the region with a jet streak clipping southern NM and West Texas resulting in a period of high winds through the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 3, 4:14 AM MST, 3 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
514 AM CST Sun Feb 3 2019
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
VFR conditions will prevail the next 24 hours. WSW winds will
increase and become gusty this afternoon, with gusts to 25-30kt
common. Gusts will diminish this evening, with sustained speeds
AOB 12kt thereafter.
&&
.PREV DISCUSSION... /issued 440 AM CST Sun Feb 3 2019/
DISCUSSION...
WV imagery shows a brief upper-lvl ridge over West Texas and
Southeast New Mexico this morning, w/an abundance of mid/high cloud
streaming thru it. Further west, a closed trough has opened and
made landfall on the west coast near the Bay Area, and will soon
nudge the ridge east, leaving W. Texas/SE NM under SW flow aloft. As
this feature ejects into the upper Midwest over the next 24 hrs, the
NAM12 persists in developing a modest mtn wave signature over the
Guadalupes. Although expected mid/high cloud will inhibit mixing
somewhat, enough should be in play for a few hours of marginal high
winds. Despite the clouds, downslope warming will pump afternoon
highs a couple of degrees warmer than yesterday. Min relative
humidity still looks to stay well-above critical criteria, and ERCs
remain below the 50th percentile. Other fire wx parameters (fuels,
etc.) are such that today won't even warrant a Fire Danger
Statement.
A secondary trough over B.C. will dig south along the west coast
over the next few days, and make landfall in NoCal Mon night. This
feature will open and dig to near the Four Corners by 06Z Thu,
keeping SW flow aloft over the area and warm temps similar to
today's thru midweek. Today's GFS does not lag the other long range
models as bad as it did yesterday. Tue night/Wed, chances of SHRA
increase in the west as the trough approaches, then increase
eastward w/the progression of the trough. Best chances of rain this
forecast look to be Wed night in the east, where best moisture will
reside. Model instability has shifted further east than 24 hrs ago,
but thunder will be possible over the far SE zones Wed evening.
Temp come down to near-normal Thu afternoon w/the arrival of a Pac
front associated w/the trough, then fall below normal Fri/Sat as a
secondary front backdoors the area Thu night. Grids stay dry after
Wed night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 50 76 53 / 0 0 0 10
Carlsbad 73 46 74 47 / 0 0 0 0
Dryden 77 51 78 53 / 0 0 0 10
Fort Stockton 75 50 79 52 / 0 0 0 0
Guadalupe Pass 63 45 65 46 / 0 0 0 0
Hobbs 71 45 72 46 / 0 0 0 0
Marfa 68 39 71 42 / 0 0 0 0
Midland Intl Airport 74 48 75 52 / 0 0 0 10
Odessa 74 49 75 51 / 0 0 0 10
Wink 75 45 77 47 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 7 PM MST this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 7 PM MST this evening for Guadalupe
Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 213 AM CST Sun Feb 3 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 213 AM CST Sun Feb 3 2019 /113 AM MST Sun Feb 3 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect for the Guadalupe Mountains from this morning until early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803922, 803919, 803920.